This is a case of an elderly patient with syncope. He is found to be in third degree heart block. The team is expected to perform an initial assessment and obtain an ECG. Upon recognizing the heart block, they should ensure IV access and place pacer pads while calling for help.
An elderly male is brought in by ambulance from home with CPR in progress. He collapsed in front of his son/daughter who commenced CPR. His rhythm has been PEA throughout and his downtime is 20 minutes. Participants should assess the patient, gather information about his background and determine that CPR is futile. They should decide to cease CPR and inform his son/daughter in a sensitive manner that their father has died. They will also debrief the team following the termination of resuscitation.
An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.
A 62-year-old man presents to the ED with palpitations and general malaise. On initial assessment, the team finds out he had an LVAD placed within the last 1 month. The team will need to work through how to assess the patient’s vital signs appropriately and will discover the patient has a low MAP and a low-grade fever. On inspection, the patient’s drive line site will appear infected. The initial ECG will show features of hyperkalemia. After the initial assessment, the patient will progress to a PEA arrest requiring resuscitation by ACLS protocols. Labs will reveal an acute kidney injury and hyperkalemia. The patient will obtain ROSC when the hyperkalemia is treated.
A 38-year-old female G2P1 at 36 weeks GA presents with acute on chronic respiratory distress in addition to chronic peripheral edema. She undergoes respiratory fatigue and hypoxia requiring intubation. She then becomes hypotensive which the team discovers is secondary to cardiogenic shock, requiring vasopressor infusion and consultation with Cardiology/ ICU.
The team has been called to the ED after a 12-month old is brought in with a rapid heart rate. The team will realize the patient is in a stable SVT rhythm, with no response to either vagal maneuvers or adenosine. The patient will then progress to having an unstable SVT. If the SVT is defibrillated (i.e. – shocked without synchronization), the patient will progress to VT arrest. If the SVT is cardioverted, the patient will clinically improve.
In this case, learners will be expected to recognize that this 58-year-old female patient with metastatic non-small-cell lung cancer has tamponade physiology secondary to a malignant pericardial effusion. The patient will stabilize somewhat with a gentle fluid bolus but the learners will be expected to urgently consult cardiology or cardiac/thoracic surgery (depending on the centre) for a pericardiocentesis and/or pericardial window.
A 15 year-old male with no prior medical history is brought to the ED by his parents for lethargy, shortness of breath and chest pain. He was feeling run down for the past 4 days with URTI symptoms.
A 55 year-old male is brought to the emergency department with absent vital signs. He collapsed at his office after complaining of feeling unwell. CPR was started by a colleague and continued by EMS. He received 3 shocks by an AED. His downtime is approximately 10 minutes. The team is expected to perform routine ACLS care. When the patient remains in VF despite ACLS management, the team will need to consider specific therapies, such as iv beta blockade or dual sequential shock, in order to abort the electrical storm.
The case will begin with a phone call from the bedside nurse for a patient on the ward that the resident on call is covering. The resident will then arrive at the bedside to find a patient complaining of significant chest pain. The patient will be in some respiratory distress due to CHF. The patient’s initial ECG will show new T-wave inversion. The patient will prompt regarding ongoing chest pain and his ECG will evolve to show an anterolateral STEMI. The team is expected to recognize the evolving STEMI and initiate treatment and cath lab activation.